Hypoglycaemia is defined as blood glucose level (BGL) < 4 mmol/L in a person who has diabetes though some patients will be symptomatic with a slightly higher BGL.
This usually occurs in people who take insulin or certain other glucose-lowering medications. People who manage their diabetes with ehalty eating and physical activity are not at risk of hypoglycaemia.
- Mild hypoglycaemia is defined as any hypoglycaemic episode which can be managed by the patient without other assistance.
- Severe hypoglycaemia is defined as any hypoglycaemic episode which requires outside assistance.
- In Type 1 diabetes, hypoglycaemia is a significant cause of death, most commonly when a patient suffers from asymptomatic hypoglycaemia at night while sleeping, or during an at-risk activity such as driving.
- In Type 2 diabetes, hypoglycaemia may lead to falls, fractures, cardiovascular events, and occasionally death, particularly in the elderly.
HbA1c and asymptomatic hypoglycaemia HbA1c is not a helpful indicator when looking for asymptomatic hypoglycaemia. Without inspecting the patient’s glucometer or blood glucose diary, asymptomatic hypoglycaemia may be hidden
Risk of hypoglycaemia
The risk of hypoglycaemia increases with:
- a previous history of
- advanced age.
- renal impairment.
- hepatic impairment.
- longer duration of diabetes.
- excessive alcohol intake.
- concurrent medications especially macrolide antibiotics, trimethoprim.
- Factors that influence
- Previous hypoglycaemia
- Frequent hypoglycaemia
- Glucose variability
- HbA1c “too good”
- Beta blockers
- Neurotropic drugs
Management of hypoglycaemia unawareness
If high index of suspicion, get patient or carer to:
- provide a glucose profile
and correlate HbA1c with glucose profile.
- look for nocturnal hpoglycaemia.
- loosen tight control, acccept higher glucose readings and HbA1c targets temporarily.
- choose the right insulin regimen.
- consider a GLP1-RA injectable.
- look for sepsis.
- provide medication review.
- If the patient is unconscious, call 000 to arrange ambulance transfer to the nearest Emergency Department, and give usual first-aid treatment.
Usual first-aid treatment
- Remove patient from danger.
- Place patient in the recovery position.
- Ensure airways are clear.
- Administer glucagon (available in doctor’s bag as GlucaGen Hypo kit) – inject the solution provided in the syringe into the vial of powder, mix, draw up, and inject intramuscularly or intravenously.
- After the glucagon injection, the patient should recover within 5 to 10 minutes.
- Continue monitoring the blood sugars, initially every hour, or as required.
Mild to moderate hypoglycaemia
- Ensure the patient is safe e.g., seated or lying down to minimise the risk of falls.
Rule of 15
- Provide 15 grams of fast‑acting
carbohydrate such as:
- 5 medium size jelly beans.
- ½ glass of fruit juice or non-diet soft drink.
- 3 teaspoons of sugar or honey.
- Wait 15 minutes, then retest blood glucose. If blood glucose is still < 4.0 mmol/l, eat another 15 g of fast‑acting carbohydrate as above and repeat blood glucose reading.
- If patient’s next meal is
more than 15 minutes away, provide longer acting carbohydrate:
- a piece of fruit.
- a glass of milk.
- a sandwich.
- a small tub of low-fat yoghurt.
- 2 to 3 pieces of dried fruit.
- For patients with symptoms suggestive of hypoglycaemia, where blood glucose cannot be performed, treat with 15 g of fast acting carbohydrate. If no improvement after 15 minutes consider medical assistance to exclude other causes of the symptoms.
- Advise the patient not to drive until their blood glucose level is ≥ 5 mmol/L.
- Consider diabetes
specialist review or case conference for
patients with impaired awareness of hypoglycaemia for review of:
- fitness to drive.
- insulin management of diabetes.
- benefits of insulin pump therapy to the patient.
Causes of hypoglycaemia
Patients on insulin or sulphonylureas and:
- missed or delayed meals.
- inappropriate type or dose of insulin
- inappropriate dose of sulphonylurea
- extra exercise or physical
work not matched by reduction in medication dose or extra food.
- The effect of exercise on glucose levels depends on the intensity and duration of the exercise, and the fitness levels of the patient.
- Hypoglycaemia can occur up to 4 to 6 hours after cessation of exercise.
- A 20 to 30% reduction in insulin dose is recommended with frequent glucose monitoring during and after exercise.
- acute renal impairment. Insulin action is prolonged in renal failure.
- excessive alcohol can cause delayed hypoglycaemia for up to 6 to 10 hours after consumption due to effects of alcohol on hepatic gluconoeogensis.
- antibiotics e.g., macrolides, trimethoprim.
- Explore with patient:
Clues indicating hypoglycaemia
Examples of questions to ask:
- “At what glucose level
do you first notice a hypo?”
- “Have you ever had a low blood sugar detected by a family member before you were aware?”
- “Have you required assistance from another family member to manage hypoglycaemia (e.g., fetch food, drink, administer glucagon, etc.)?”
- “Have you had an ambulance call out or required glucagon injection in the last 12 months?”
- “Do you ever pick up readings on blood glucose meter < 4.0 mmol/L without symptoms?”
If possible, ask family members whether they notice symptoms of hypoglycaemia before the patient does and how often it occurs.
Effect of hypoglycaemic episode
Hypoglycaemic events may affect patient’s:
- compliance with treatment.
- mental health.
- word productivity.
- and interpersonal relationships.
- Assess medication and
- Reduce insulin doses or stop sulphonylurea and perform more intensive self-monitored blood glucose (SMBG).
- NHMRC Guidelines recommend a > 10% reduction in all insulin doses.1
- Loosen glycaemic targets and allow glucose readings to ride higher temporarily until appropriate adrenergic responses return.
- Consider switching to short acting insulin to a GLP1-RA injectable or adding a GLP1-RA to insulin regimen with reduced insulin doses.
If hypoglycaemia continues despite reducing insulin dose, request prompt diabetes specialist assessment.
- Educate the patient (and if possible, family members and/or carers) about:
Recognising hypoglycaemia and treating at home
Reinforce that the patient must always carry fast-acting carbohydrates (e.g., jelly beans, juice popper) in case of unexpected hypoglycaemia.
Driving advice for patients with hypoglycaemia2
- Check blood sugar before
driving. Ensure level above 5 to drive.
- Do not drive for more than 2 hours without a snack.
- Do not delay or miss a main meal.
- Self-monitor approximately every 2 hours, as is reasonable.
- Carry glucose in the car for self-treatment.
- Treat mild hypoglycaemia
- Safely park the car and turning ignition off.
- Treat with glucose.
- Check the blood glucose at least 15 minutes after treatment and ensure it is above 5.
- Do not drive again until feeling well and it is at least 30 minutes since blood sugar above 5 mmol/L.
- If patient has persistent hypoglycaemia unawareness, refer for specialist review to determine fitness to drive.
Driving advice for patients with severe hypoglycaemia
A severe hypoglycaemic event occurs when the patient cannot treat it themselves and requires assistance:
- This does include mild symptoms such as tremor, sweating and hunger.
- Patients should not drive after the event until medical advice is sought.
- The minimum period before driving can resume is 6 weeks.
- Request specialist review.
If a patient with type 1 diabetes is involved in a road traffic accident due to hypoglycaemia, refer to an endocrinologist for review.
- Ensure patient has in-date
glucagon at home:
- If not, provide glucagon prescription.
Ensure carer is aware of how to use e.g., reconstitute and intramuscular injection to upper outer thigh.